Find Your Local NAMI
Call the NAMI Helpline at
Or text "HelpLine" to 62640
I heard that medication can cause sexual side effects. Are these effects permanent? Should I stop taking my medicine?
Changes in sexual function may be caused by many things. If you notice any changes in sexual function after starting these medication your doctor can determine whether your medicine may be responsible. Some medications, such as Paxil, Prozac, Zoloft, Celexa and Lexapro, can cause sexual side effects, including lowered sex drive, delay in the time it takes for you to have an orgasm, or make you unable to have an orgasm. Not everyone who takes these medications experiences sexual side effects. These types of side effects will usually occur within the first several months of treatment if they are going to happen, and will continue as long as you take the medication.
If you do notice you are experiencing these types of effects and it is bothersome to you, talk with your doctor or pharmacist before deciding to stop your medication on your own. While it may be uncomfortable to talk about such side effects with your doctor, he or she needs to know about your concerns. If you do experience a sexual side effect from your medicine, it is possible for your doctor to treat the side effect so that you can continue taking medicine that is helping you. There are also other medications available that do not cause these side effects.
Decisions about stopping or changing your medication must be a mutual decision between you and your doctor. Stopping your medication abruptly on your own could cause uncomfortable withdrawal symptoms, such as irritability, anxiety, and difficulty sleeping. It is important to have the guidance of your physician when stopping or changing your medication. Furthermore, stopping medications like Paxil too soon can cause your original symptoms to come back.
Back to questions
In a crisis? Call or text 988.